Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2015, 9:52 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 7 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2015, 9:52 PM CDT (02:52 UTC)
- Expired
- Apr 2, 2015, 9:59 PM CDT
- In force
- 7 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 9:52 PM CDT | HAIL 1 | 6 Ne Ottawa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
524
WUUS53 KTOP 030252
SVRTOP
KSC045-059-030330-
/O.NEW.KTOP.SV.W.0005.150403T0252Z-150403T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT THU APR 2 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 950 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLSVILLE...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 5
MILES SOUTHWEST OF WELLSVILLE AT 950 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WELLSVILLE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9506 3866 9506 3864 9506 3863 9519
3874 9522 3879 9505 3873 9505 3870 9505
TIME...MOT...LOC 0251Z 257DEG 36KT 3870 9513
HAIL...1.00IN
WIND...60MPH
$$
SANDERS1 follow-up statement
762
WWUS53 KTOP 030259
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT THU APR 2 2015
KSC045-059-030310-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-150403T0330Z/
DOUGLAS-FRANKLIN-
959 PM CDT THU APR 2 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3869 9506 3866 9506 3864 9506 3863 9519
3874 9522 3879 9505 3873 9505 3870 9505
TIME...MOT...LOC 0300Z 257DEG 36KT 3868 9501
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:23 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 2, 6:23 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 623 PM CDT Thu Apr 2 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Friday) Issued at 338 PM CDT THU APR 2 2015 The cold front that tracked across the region this morning stalled out across far southeast Kansas and southern Missouri this afternoon. Water vapor imagery showed a positively- tilted mid- level trough stretching from the Northern Plains toward the central Rockies with weak embedded waves across Nebraska that helped to bring some mid-level clouds into north central Kansas. With some periodic breaks in the cloud cover today, afternoon temperatures were able to reach into the mid 60s to low 70s. Regional radar showed that a few isolated showers and thunderstorms had developed across Missouri along the stationary boundary this afternoon. Short-range models show this boundary remaining fairly stationary with more widely scattered precipitation developing westward into southeast Kansas into this evening. While the better chances for this scattered precipitation along the boundary should stay just south of the CWA, short-range models suggest that a few scattered storms could extend northward into east central Kansas this evening. Any storms that extend into the far southern portions of the CWA may have some weak surface-based instability along with some strong 60-70kt 0-6km bulk shear. As a result, cannot rule out a few scattered strong to severe storms this evening, in which large hail and damaging winds are the main threats. This limited surface-based instability will quickly become elevated by mid-evening with the latest model soundings showing mid-level lapse rates becoming less steep through the overnight hours. As a result, expect only some isolated thunderstorms overnight across the southern half of the CWA while precipitation across the northern half should remain in the form of showers. Water vapor imagery this afternoon showed an embedded shortwave across northeast Colorado, and models show this shortwave strengthening overnight as it tracks eastward along the Nebraska/Kansas border. There looks to be decent forcing associated with this wave which should support widespread precipitation for much of the CWA. However, model soundings show that the increased mid-level saturation will need to overcome dry air in the low-levels, likely limiting the amount of total QPF for the region. The better chances for precipitation from this passing wave look to be overnight through Friday morning, with showers exiting from west to east mid to late morning and dry conditions expected by the afternoon. With overcast skies in place overnight, have increased temperatures a bit for tonight with lows ranging from the low 40s to upper 40s from northwest to southeast. With surface high pressure advancing into the region on Friday, a decent pressure gradient looks to be in place with breezy northerly winds keeping conditions cooler than normal. While temperatures will initially be slow to rise, the decreased cloud cover by the afternoon will allow highs to reach into the mid/upper 50s. Conditions should quickly dry out during the afternoon with RH values dropping into the upper 20 percent range across north central Kansas. These lower RH values combined with breezy northwesterly winds will result in some scattered very high fire danger concerns for portions of central and north central Kansas Friday afternoon. .LONG TERM...(Friday Night through Thursday) Issued at 338 PM CDT THU APR 2 2015 Friday Night through Sunday, the northwesterly flow aloft will gradually become zonal over the weekend. A broad surface ridge of high pressure will build southeast across KS into AR. Expect mostly sunny skies. Overnight lows early Saturday Morning will dip down into the lower to mid 30s. Some areas may see temperatures at or slightly below freezing by Sunrise on Saturday. Through the day Saturday, light winds will become southerly. Insolation coined with southerly winds will help to warm highs on Saturday into the mid to upper 60s. Deeper mixing may allow for RH's to drop into the 20 to 30 percent range during the afternoon hours on Saturday, which would provide for a very high fire danger across most of the area. Portions of north central KS may see red flag conditions develop Saturday afternoon as THE RH's drop to around 20 percent and southerly winds increase to 15 to 25 MPH with gusts of 30 to 35 MPH. Saturday night will not be as cool with lows only reaching the lower to mid 40s. Highs on Sunday will reach the mid 60 to lower 70s. If we see less in the way of cloud cover, then temperatures may be a bit warmer. A lee surface trough will deepen across the high plains and the southerly low-level winds will begin to advect residual moisture north across eastern KS. Sunday night through Thursday, A broad upper level trough will dig southeast across the western US. The southern and central plains will be under southwesterly flow at mid and upper levels. A lee surface trough will continue across western KS. At this time the deepest gulf moisture may remain just east of the CWA...but the eastern half of the CWA may be on the western edge of deeper gulf moisture. A surface dry line may set up across central KS and extend southward across western OK. A stronger EML may over spread much of the southern and central plains on Monday and provide for a strong cap. If isolated thunderstorms do develop along the surface dryline, they may be severe. The better chance for pops through most of next week will probably occur northeast and east of the CWA. Thunderstorm chances may increase on Wednesday as a piece of the broad upper level trough across the western US will lift northeast across the central plains into the upper Midwest. The trailing cold front may provide enough surface convergence along with ascent ahead of the the H5 trough for scattered to numerous showers and thunderstorms, beginning Tuesday Afternoon and continuing into the night. The better chance for strong to severe thunderstorms will occur late Tuesday afternoon into Wednesday morning along and ahead of the surface cold front. Highs Monday and Tuesday will be warm with 70s and lower 80s. Behind the surface front, expect cooler temperatures Wednesday and Thursday, with highs only reaching the upper 50s and lower 60s. && .AVIATION...(For the 00Z TAFs through 00Z Friday Evening) Issued at 620 PM CDT THU APR 2 2015 Anticipating overnight showers and possibly some embedded convection after midnight. Main impact would be gusty north winds and MVFR cigs, although for the moment am keeping them at or above 2kft. As system passes expect skies to break up and winds to diminish mid to late afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Gargan AVIATION...67
Hazardous weather outlook, Apr 2, 3:56 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 356 PM CDT THU APR 2 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 356 PM CDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG THE STALLED FRONT IN SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING...IN WHICH A FEW OF THESE STORMS MAY EXTEND NORTHWARD INTO PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR SOME OF THESE STORMS TO BECOME STRONG TO SEVERE THIS EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM SALINA TO COUNCIL GROVE TO LANE. THE PRIMARY THREATS ARE LARGE HAIL AND STRONG WINDS. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT SOUTH OF I-70. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SOME SCATTERED VERY HIGH FIRE DANGER IS EXPECTED ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL KANSAS FRIDAY AFTERNOON. A VERY HIGH FIRE DANGER WILL BE LIKELY ACROSS MUCH OF THE AREA SATURDAY AFTERNOON. PORTIONS OF NORTH CENTRAL KANSAS MAY SEE AN EXTREME FIRE DANGER SATURDAY AFTERNOON. ISOLATED STRONG STORMS WILL BE POSSIBLE IN EASTERN KANSAS ON MONDAY. THUNDERSTORM CHANCES MAY INCREASE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. SOME OF THE THE THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR PREVIOUSLY- MENTIONED PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS.
In the hours before
Special weather statement, Apr 2, 9:18 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 918 PM CDT THU APR 2 2015 KSZ056-059-030245- ANDERSON-FRANKLIN- 918 PM CDT THU APR 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES... THROUGH 945 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GREELEY...LANE AND RANTOUL. && LAT...LON 3831 9536 3848 9545 3864 9506 3837 9506 TIME...MOT...LOC 0218Z 249DEG 42KT 3842 9531 SANDERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Apr 3, 12:44 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Apr 3, 3:28 AM CDT | Fire Weather Watch | TOP | Clay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more | 12 hr |
| Apr 3, 5:33 AM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 27 min |
| Apr 3, 5:59 AM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 31 min |
| Apr 3, 6:28 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Apr 3, 3:46 PM CDT | Red Flag Warning | TOP | Clay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.